Thunderstorm Wind, Shenandoah
- When
- July 21, 12:55 PM EST
- Where
- Shenandoah County, Carmel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.817, -78.433
Tree downed in the Fort Valley area.
A trough of low pressure combined with strong instability and moisture to cause scattered severe thunderstorms to develop during the afternoon. Most of the activity occurred across the Northern Piedmont of North-Central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough of low pressure combined with strong instability and moisture to cause scattered severe thunderstorms to develop during the afternoon. Most of the activity occurred across the Northern Piedmont of North-Central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 10:00 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT FRI JUL 21 2006 .SHORT TERM /TODAY/... NO CHANGES TO CURRENT PACKAGE. ADJUSTED SKY CONDITION TO ACCOUNT FOR MID DECK MOVING THROUGH CWA. .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT FRI JUL 21 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1115 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME LOCALLY SEVERE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AND DAMAGING WINDS THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AS A LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF THE BLUE RIDGE MOUNTAINS...INCLUDING THE WASHINGTON/BALTIMORE REGION. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE WEEKEND DUE TO A STALLED FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON SATURDAY AFTERNOON AND EVENING.
The Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
7 thunderstorm wind. Local standard time, as filed.
Tree downed in the Fort Valley area.
Two trees were downed near the intersection of Old Bridge and Smoketown Roads.
Numerous trees and powerlines downed.
Trees and powerlines down along the 5800 block of Towles Mill Road in the Turkey Hill area.
Trees downed.
Trees downed at the Sunset Memorial Gardens along US Route 1.
Tree down at the intersection of US Route 1 and Hickory Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520423, 5520424, 5520425, 5520429, 5520427, 5520426, 5520428.